Wyoming, 2004

High Wind in Wyoming, March 19, 2004

March 19, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 19, 2:20 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 19, 2:20 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 AM MST FRI MAR 19 2004

.TODAY THROUGH SUNDAY NIGHT...
MAIN WEATHER PROBLEM TODAY WILL BE WINDS AHEAD OF STRONG PACIFIC COLD
FRONT. STRONGEST WINDS CURRENTLY OCCURRING IN FAVORED LOCALES OF
ABSAROKA FOOTHILLS. MAIN EMPHASIS SHOULD SHIFT SOUTH TO THE WIND
CORRIDOR THIS MORNING BUT WIDESPREAD HIGH WIND CRITERIA IS NOT AS
CERTAIN AS IT LOOKED LAST NIGHT. STRENGTHENING LOW LEVEL WINDS AND
GRADIENT SHOULD ALLOW FOR A 3 TO 6 HOUR PERIOD OF CONSIDERABLY
STRONG WINDS LATER THIS MORNING AND POSSIBLY INTO THIS AFTERNOON.
HIGH WINDS MORE CERTAIN IN ZONE 19 (GREEN MOUNTAINS/RATTLESNAKE
RANGE...INCLUDING JEFFREY CITY AND SWEETWATER STATION) BUT NOT AS
CERTAIN TOWARDS CASPER AND CASPER MOUNTAIN. WILL KEEP HIGH WIND
WARNING GOING AT LEAST THROUGH NOON AS I SUSPECT WINDS AROUND CASPER
WILL PICK UP TO 30 TO 40 MPH SUSTAINED THIS MORNING WITH GUSTS AROUND
50 MPH...SOME AREAS NEAR CASPER MOUNTAIN AND IN WESTERN NATRONA
COUNTY WILL LIKELY HAVE GUSTS CLOSE TO 60 MPH WITH SUSTAINED WINDS
AROUND 40 MPH. FAVORED AREAS IN ZONE 19 ARE ALREADY BLOWING 40 TO 60
MPH AND THESE WILL BE A LITTLE MORE COMMON AS THE MORNING PROGRESSES.
SOUTHWEST FACING SLOPES ON CASPER MOUNTAIN WILL HAVE THE BEST CHANCE
OF HITTING HIGH WIND THIS MORNING. OTHERWISE...TIMING OF PACIFIC
FRONT AND THEN CANADIAN PUSH STILL ABOUT THE SAME EDGING INTO THE
NORTH LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN SLIDING
SOUTH EVENTUALLY BACKING UP AGAINST THE LEE OF THE WIND RIVER
MOUNTAINS BY SATURDAY MORNING. SOME FORCING...MODERATE LAPSE RATES
AND MARGINAL MOISTURE MAY WRING OUT A FEW SHOWERS IN THE NORTHERN
MOUNTAINS TODAY BUT NOT SURE IF ITS EVEN WORTH MENTIONING.
OTHERWISE...STILL COUNTING ON UPSLOPE LOWER CLOUDS TO DEVELOP
SATURDAY MORNING AND CONTINUE INTO SUNDAY MORNING FOR MANY OF THE
LOWER ELEVATIONS OF CENTRAL WYOMING. FRONT SHOULD PULL OF THE
MOUNTAINS AND WORK ITS WAY EASTWARD SUNDAY LEADING TO A RAPID
WARMUP...ESPECIALLY IN THE SOUTHWEST...WHERE EVEN THERE THE FRONT
SHOULD BRIEFLY BLOW THROUGH SATURDAY EVENING. TODAY WILL BE AT LEAST
AS WARM AS YESTERDAY AND LIKELY A LITTLE WARMER FOR SOUTHWEST HALF
OF FORECAST AREA. ONLY THE NORTHERN BORDER MAY ACTUALLY COOL A
LITTLE WITH FRONT MOVING IN. SATURDAY WILL BE MUCH COOLER (20
DEGREES ON AVERAGE) IN OUR UPSLOPE AREAS WITH LITTLE CHANGE IN THE
WESTERN MOUNTAINS AND SLIGHT COOLING IN THE SOUTHWEST.

.MONDAY THROUGH FRIDAY...
UPPER RIDGE AXIS NEAR W WY BY 00Z TUE SO DRY WX AND MILD TEMPS MON. W
FLOW FOR TUE WITH FRONTAL BOUNDARY ALONG N WY. HAVE KEPT LOW POPS IN
THE NW MTNS TUE INTO TUE NT AS SOME MOISTURE AND WEAK LIFT PROGD.
WARMER DAY TUE SOUTH OF THE FRONTAL BOUNDARY. IT APPEARS THAT THE BIG
UPPER LOW OFF THE WEST COAST WILL BE A TAD SLOWER MOVING INLAND PER
TONIGHTS GFS. THUS WED WILL BE DRY CENTRAL AND E WITH LOW POPS IN THE
FAR W. HAVE WED HIGHS A TAD COOLER THAN TUE BUT MAY NEED TO WARM THEM
IF COOL FRONT DOES NOT MATERIALIZE. AT 12Z THU A STRONGER COLD FRONT
IS PROGD ACROSS THE N AND E ZONES. THIS WILL NEED TO BE WATCHED IN
THE COMING NIGHTS. FOR NOW HAVE COOLED HIGHS SLIGHTLY IN THE N AND E
ZONES FOR THU. HAVE LEFT SCT POPS IN THE FAR W FOR THU AS WSW FLOW
ALOFT WITH POSSIBLE WAVE IN THE FLOW. DRY ELSEWHERE FOR NOW. IF NEW
GFS CORRECT THIS TROUGH SWINGS INTO THE WRN U.S. THU NT AND INTO THE
ROCKIES FRI/FRI NT. HAVE BEEFED UP POPS IN THE FAR W FRI AND SCT POPS
FRI NT ALL ZONES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING THROUGH NOON
FOR ZONES 19..20..22.

&&

SKRBAC/AR
Hazardous weather outlook, Mar 19, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI MAR 19 2004

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI MAR 19 2004

...HIGH WIND WARNING THROUGH NOON TODAY FOR PORTIONS
OF CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM MOVING ACROSS SOUTHERN CANADA WILL
BRING WINDY CONDITIONS TO WYOMING TODAY. STRONG WINDS OF 35 TO 45
MPH WITH GUSTS OVER 60 MPH ARE EXPECTED ACROSS PORTIONS OF CENTRAL
WYOMING. THOSE TRAVELING IN CENTRAL WYOMING SHOULD ANTICIPATE
HAZARDOUS CROSS WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SUSTAINED WINDS OF 40 MPH OR
GREATER OR GUSTS OVER 60 MPH ACROSS THE LOWER ELEVATIONS OF
NATRONA COUNTY AND SOUTHEAST FREMONT COUNTY TODAY OR 50 MPH WITH
GUSTS TO 75 MPH ON CASPER MOUNTAIN.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 19, 5:00 AM MST to 8:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383739.